Wyoming, 2017

High Wind in Wyoming, September 19, 2017

September 19, 2017 · NWS CYS · 9 events in 3 counties and zones

A brief period of strong post-frontal west to northwest winds occurred from the central Laramie Range to central Laramie County.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong post-frontal west to northwest winds occurred from the central Laramie Range to central Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 19, 2:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 19, 2:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
323 PM MDT Tue Sep 19 2017

.SHORT TERM...(This evening through Thursday Night)
Issued at 305 PM MDT Tue Sep 19 2017

Cold front moving into the plains currently and will move across
the Panhandle by early this evening. Expect area of rain and some
light snow to continue out west for the rest of the afternoon then
break up this evening as a shortwave lifts north away from the
area. Skies gradually clearing later tonight.

Dry and mild conditions on tap for Weds with breezy conditions
over the plains in the afternoon as decent mid level flow mixes
down. mainly clear Weds night and Thursday as the upper flow turns
southwesterly and advects some drier air over the region. Warmer
Thursday ahead of significant upper trough digging over the
western CONUS.

.LONG TERM...(Friday through Monday)
Issued at 305 PM MDT Tue Sep 19 2017

Models are in rather good agreement at showing a cool and unsettled
period from Friday into early next week.  Unseasonably deep upper
trough will be centered across the Great Basin on Friday.  Little
movement is forecasted through Saturday, and then the trough will
shift eastward slowly into early next week.  This will keep the CWA
in an area of good upper level divergence and large scale lift from
Friday evening into Monday morning, with an extended period of
elevated precip chances.  Wet bulb zero heights and snow levels will
generally remain above 10000 ft through Saturday and then fall by
Sunday night to Monday to around 8000 ft as the colder air aloft
moves overhead.  Current thinking is that lower elevations will be
mostly rain through early next week, with the higher terrain of the
Sierra Madre and Snowy Ranges potentially seeing more significant
accumulations.  Highs will struggle to get out of the low 50s by
Monday, which is 15-20 degrees below normal for late September.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1154 AM MDT Tue Sep 19 2017

Mostly vfr conditions through the taf period. Rain showers will be
possible through the afternoon for sites to the west of Laramie
Range (RWL/LAR), with brief MVFR cigs at RWL. A cold front will
push across the region through 00Z with winds becoming west to
northwest. Gusts to 30-35 kts will be common behind the front
through 03Z.

&&

.FIRE WEATHER...
Issued at 305 PM MDT Tue Sep 19 2017

Cold front will sweep across the area late this afternoon into
early this evening bringing much cooler air and a period of gusty
winds behind it. There will be areas of rain and snow over mainly
western districts into this evening before ending. It will be a
little cooler Wednesday. Some elevated fire weather concerns are
expected over the plains Wednesday afternoon as humidities look to
fall to about 15 to 20 percent and winds gust close to 25 mph.
Warm temperatures will occur Thursday then an approaching low
pressure system will bring cooler and wetter conditions by the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 5 PM MDT this afternoon for WYZ309-310.

NE...None.
&&

SHORT TERM...RE
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RE

In the hours before

Special weather statement, Sep 19, 2:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT TUE SEP 19 2017

WYZ109>111-113-114-192315-
Upper North Platte River Basin-North Snowy Range Foothills-Central
Carbon County-Southwest Carbon County-Snowy Range-
345 PM MDT TUE SEP 19 2017

...SNOW SHOWERS REDUCING VISIBILITIES ALONG INTERSTATE 80 FROM
ARLINGTON TO RAWLINS THIS AFTERNOON...

At 340 PM MDT, snow showers were reducing visibilities periodically
along Interstate 80 west of Arlington to just east of Rawlins.
Visibilities at times will be reduced to one quarter to one half of
a mile, making for hazardous driving conditions due to reduced
visibility.  These snow showers will continue through late afternoon
before diminishing in the early evening hours.  Mostly wet roads are
being anticipated at this time.

Locations impacted include...
Rawlins, Saratoga, Hanna, Sinclair, Elk Mountain, Separation Lake and
Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
270.

LAT...LON 4166 10770 4166 10751 4184 10751 4213 10718
      4169 10607 4136 10681 4158 10779
TIME...MOT...LOC 2140Z 240DEG 49KT 4160 10694

Garmon
Special weather statement, Sep 19, 3:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Tue Sep 19 2017

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-200015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk,
Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Buford,
Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
405 PM MDT Tue Sep 19 2017

...STRONG WIND GUSTS 45 TO 55 MPH BEING OBSERVED BEHIND A STRONG
COLD FRONT MOVING SOUTHEAST OUT OF SOUTHEASTERN WYOMING AND
ACROSS THE WESTERN NEBRASKA PANHANDLE...

At 4 PM MDT, several observation stations across southeast Wyoming
and the western Nebraska Panhandle were noting strong wind gusts
of 45 to 55 mph blowing from the northwest. These strong
crosswinds will affect Interstate 25 from the Colorado border
north through the Cheyenne, Chugwater and Wheatland, Wyoming
areas. Gust to 45 mph from the northwest will also affect
Interstate 80 from Laramie east through Cheyenne, Pine Bluffs,
Kimball and eventually the Sidney area. These strong winds from
the northwest will continue through early evening.

Those driving high profile vehicles or pulling trailers should be
alert for sudden strong wind gusts from the northwest which could
result in loss of control of the vehicle.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
September 19, 4:00 PM MST to 8:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 19/2005 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
September 19, 4:55 PM MST to 7:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 16/1635 MST.

High Wind, Central Laramie County

When
September 19, 5:10 PM MST to 8:10 PM MST
Where
Central Laramie County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 19/1725 MST.

High Wind, Central Laramie County

When
September 19, 7:00 PM MST to 10:00 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor FE Warren AFB measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
September 19, 7:25 PM MST to 10:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 19/2215 MST.

High Wind, South Laramie Range Foothills

When
September 19, 8:00 PM MST to 9:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mil post 353 measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
September 19, 8:13 PM MST to 8:18 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A wind sensor near the Cheyenne Airport measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
September 19, 8:30 PM MST to 10:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Speer measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
September 19, 9:50 PM MST to 9:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718688, 718684, 718690, 718691, 718685, 718686, 718692, 718687, 718689.